Burlington Overdoses On The Rise, Police Chief Says
Burlington officials are calling attention to an increase in overdoses in the city this year after two brothers were found dead in a home from apparent heroin use.
Burlington Police Chief Michael Schirling said family members found Dennis and Sean Thibault, ages 34 and 32, respectively, unresponsive in the older brother’s home Thursday morning.
“All preliminary indications indicate that a drug overdose may be responsible for their death,” Schirling said. “A full investigation and autopsy obviously will either confirm that or point us in a different direction.”
Schirling said the two deaths highlight a dangerous trend in the city.
“A report generated just six days ago showed that there had been 30 overdoses reported to the police department year-to-date. That compares to 37 that were reported for the entire year in 2014 and 34 for 2013, so a fairly sizeable increase.”
Schirling said those numbers are just overdoses reported to the police, and that there are others that the police don't hear about.
Fentanyl, a powerful painkiller used in hospitals, is one factor Schirling said is likely contributing to the increase. He said it isn’t yet known if the drug played a role in the Thibault brothers’ deaths.
“Fentanyl is incredibly dangerous on top of the dangers posed by heroin in a more pure form … fentanyl increases that risk even further,” he said.
In many cases, fentanyl-laced heroin causes overdoses when people use it thinking it is pure heroin. Officials linked a batch of pure fentanyl – which they said is up to 50 times more potent than heroin – to at least three deaths in Vermont early last year.
Data from the Vermont Department of Health shows there were 15 opiate-related accidental deaths from January through March of 2015, three of which involved fentanyl. In all of 2014, the Health Department reports there were 53 such deaths, 17 involving fentanyl.
Schirling said toxicology results would determine if fentanyl played a role in the deaths of the Thibault brothers.